Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How fast can l expect my CD4 count to rise with Atripla?
Dec 1, 2011

Hello, I just started on Atripla two nights ago with CD4 count of 219 and VL 5,367. I have never been on any other treatment before and never have had an opportunistic disease. I was diagnosed 10 years ago but was doing alright and slowly started to stop going to my check-ups until I realized it could be trouble to continue down that path and decided to do the responsible thing. I am supposed to be taking a two week trip to Cape Town in a little under 3 weeks and am wondering if I should continue with my plans or is my CD4 count so low that it would be better not to go? My doctor advised me to start treatment right away and hasn't mentioned anything against my trip, but I am afraid of catching something before the meds start doing their job. I am a bit of a wreck right now, not to mention the fact that Atripla is leaving me with a drunk and dizzy feeling all day and night. Anyway, I really appreciate the time you put into answering all of our questions. Sometimes we need that extra advice or just knowing someone is there listening. Kind regards

Response from Dr. Young

Hello and thanks for posting.

You raise a few important questions.

First, provided that you're tolerating your medications prior to your planned trip, I wouldn't expect any new side effects or toxicity during the travels. Also of note, your traveling to a very high tuberculosis and possibly malaria (and other infection) region. TB can be quite serious among HIV+ persons. There are theoretical risks (depending on exactly what your travel entails) of being exposed to these other infectious diseases.

Your CD4 count is quite low-- essentially AIDS defining (it would be helpful to know what your CD4 percentage is. Percentages below 15 are equivalent are AIDS defining values). If your percentage was significantly lower than 15, one could conclude that the degree of your immune dysfunction is actually worse than the CD4 absolute count would suggest, and if so, I'd probably reconsider travel.

As for how quickly the Atripla will effect things; we could expect your HIV viral load to be undetectable fairly quickly, given that you started meds with such a low viral load- perhaps in 2-3 months (maybe less). CD4 counts rise more slowly than the viral load decrease. In the more recent STARTMRK study, the people who took Atipla components, on average experienced a ~75 CD4 cell rise in 1 month, ~100 after 2 months.

These predicted rises in CD4 would probably take you out of an immediate danger zone for an AIDS complication.

In the end, there's no single answer to your question. The decision to travel has to balance the potential health risks (be they HIV- or medication-related) or the risks of new travel related illness. If you decide to go, one quick word of advice is to make sure you speak to a travel medicine expert about the needs for malaria prophylaxis and other vaccinations; I advice my internationally traveling patients to set their watches to the destination time zone once on the flight and take their medications according to the new time zone (something that can be of concern to Atripla takers).

I hope that helps. Thanks for your kind words. BY



Previous
Silver Nanoparticles?
Next
Starting treatments in Spain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement